Texas, 2007

Flash Flood and Hail in Texas, September 26, 2007

September 26, 2007 · NWS LUB · 6 events in 3 counties and zones

A complex of severe storms developed during the late afternoon hours of the 26th over portions of Lamb and Hockley Counties, and propagated southeastward over Lubbock. The storms produced heavy rains, hail, and severe winds that resulted in a swath of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$200,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of severe storms developed during the late afternoon hours of the 26th over portions of Lamb and Hockley Counties, and propagated southeastward over Lubbock. The storms produced heavy rains, hail, and severe winds that resulted in a swath of damage. Cotton crops were heavily damaged over parts of southern Lamb County and northern Hockley County. Wind damage was common in the vicinity, where gusts as high as 63 mph were recorded. Despite damage to several vehicles and structures, no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 26, 2:51 PM CST, 39 minutes earlier.

Area forecast discussion, Sep 26, 2:51 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CDT WED SEP 26 2007

.SHORT TERM...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE WESTERN
PORTIONS OF THE CWFA THIS AFTERNOON. SURFACE HEATING HAS AIDED IN
MODERATE LEVELS OF INSTABILITY WITH ML CAPES RUNNING IN THE
500-1000 J/KG AND AROUND 30 KTS OF 0-6KM SHEAR OVER THE WESTERN TIER
PER SPC. THIS COMBINED WITH THE CLOSE PROXIMITY OF THE REMNANT
FRONTAL BOUNDARY AND DECENT UPPER LEVEL JET CORE WILL PRODUCE A
THREAT FOR THUNDERSTORMS TO BECOME STRONG AND PERHAPS SEVERE THROUGH
AT LEAST SUNSET. MAIN THREATS WILL BE HAIL AND DAMAGING WIND GUSTS.
MORNING HWO ALREADY HANDLES THESE THREATS AND WILL LEAVE AS IS. FEEL
THE BEST CHANCE FOR STRONG STORMS SHOULD REMAIN IN THE BEST
THERMODYNAMIC/SHEAR AXIS OVER THE WESTERN AND SOUTHWESTERN COUNTIES
WITH INSTABILITY PARAMETERS DECREASING MARKEDLY EAST OF THERE. A
DECENT SHORTWAVE WAS NOTED PER AFTERNOON WATER VAPOR WHICH COULD
BRING AN ADDITIONAL STORM CHANCE THIS EVENING AND INTO THE EARLY
PART OF TONIGHT FROM I-27 EAST TO THE ROLLING PLAINS.
HOWEVER...STRONG TO SEVERE THREAT WILL IN QUESTION AS DAYTIME
HEATING FADES.

WILL CONTINUE CHANCE POPS THROUGH THE 00-06Z MENTION WITH ADDITIONAL
GUSTY WIND AND HAIL WORDING IN THE ZFP FOR AFOREMENTIONED FAVORABLE
AREAS.

TEMPERATURES SHOULD BE WARMER FOR THE OVERNIGHT WITH CLOUD COVER AND
MODERATED AIRMASS OVER THE REGION. WILL STILL SIDE TOWARD THE COOLER
END OF GUIDANCE OVER THE HIGHER ELEVATIONS AND STAY IN THE LOWER 60S
OVER THE SOUTHEAST.

UPPER RIDGE BEGINS TO AMPLIFY ON THURSDAY WITH FLOW BECOMING
NORTHWEST ALOFT. MORNING RUNS OF THE NAM-WRF AND GFS DID INDICATE A
DECENT SHORTWAVE AFFECTING THE ROLLING PLAINS THURSDAY AFTERNOON
WITH A THREAT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.M WHILE IT IS
DIFFICULT TO PINPOINT THE EXACT LOCATION OF THIS FEATURE...WILL KEEP
SLIGHT CHANCES ALL SECTIONS WITH HIGHER POPS CONCENTRATED OVER THE
NORTHEAST. TEMPS TO WARM INTO THE 80S.  KW

.LONG TERM...
WEAK UPPER RIDGING WILL BRIEFLY BUILD BACK INTO WEST TEXAS THURS
NIGHT INTO FRIDAY AS NEXT H50 TROUGH DEEPENS OVER THE WESTERN CONUS.
A FEW THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY OVER THE SOUTHWEST
PANHANDLE BY LATE FRI AFTN AS SFC TROUGH DEEPENS TO THE LEE OF THE
ROCKIES. POTENT SHORTWAVE TROUGH WILL THEN EMERGE ACRS THE PLAINS ON
SATURDAY BUT STILL WITH BEST UPR LIFT TO PASS WELL NORTH OF THE
REGION. ENOUGH LIFT/INSTABILITY ON SATURDAY ARGUES FOR SLIGHT CHC OF
THUNDER DESPITE MID LEVEL CAP STRENGTHENING A BIT.

WEAK FROPA WILL BRIEFLY EDGE INTO THE CWFA ON SUNDAY AS WAVE EXITS
TO THE EAST...BUT NOTHING MORE THAN A COUPLE DEGS COOLING EXPECTED.
PROGRESSIVE UPPER FLOW WILL SEND SEVERAL SHORTWAVES THROUGH THE
WESTERN HALF OF THE U.S. EARLY TO MID PART OF NEXT WEEK AS AN
OVERALL UPPER TROUGH REMAINS PERSISTENT IN THIS REGION OF THE
COUNTRY. ANOTHER SLIGHT CHANCE OF SHOWERS OR STORMS MAY OCCUR LATE
MONDAY AS WAVE PASSES THROUGH THE CENTRAL ROCKIES.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE WESTERN HALF
OF THE FORECAST AREA. AM EXPECTING THE STRONGER STORMS TO STAY NORTH
AND WEST OF KLBB AND COMPLETELY AWAY FROM KCDS. STILL CANNOT RULE
OUT AN ISOLATED STORM APPROACHING KLBB BUT CONFIDENCE IN THIS RIGHT
NOW IS LOW. WILL KEEP CB MENTION IN THE TAF AND MONITOR CLOSELY THIS
AFTERNOON AND EVENING. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  84  58  84  59 /  20  20  20  20  20
TULIA         57  83  59  85  61 /  30  20  20  20  20
PLAINVIEW     60  84  60  85  62 /  30  20  20  20  20
LEVELLAND     58  85  61  86  62 /  30  20  20  10  10
LUBBOCK       61  86  62  86  64 /  30  20  20  10  10
BROWNFIELD    60  86  62  87  64 /  30  20  20  10  10
CHILDRESS     63  87  63  87  65 /  30  20  20  10  10
SPUR          62  87  63  87  65 /  30  20  20  10  10
ASPERMONT     63  87  64  87  66 /  30  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/21/17
Hazardous weather outlook, Sep 26, 4:51 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
551 AM CDT WED SEP 26 2007

TXZ021>044-271100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
551 AM CDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. THE
THREAT AREA WILL BE MAINLY ACROSS THE WESTERN AND SOUTHERN SOUTH
PLAINS...SPREADING INTO THE SOUTHERN ROLLING PLAINS THIS EVENING. THE
MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY DUE TO THE LIMITED SEVERE WEATHER
THREAT.

In the hours before

Special weather statement, Sep 26, 2:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT WED SEP 26 2007

TXZ027-028-262100-
BAILEY TX-LAMB TX-
316 PM CDT WED SEP 26 2007

...STRONG THUNDERSTORMS ACROSS LAMB AND BAILEY COUNTIES...

AT 314 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER BAILEY AND LAMB COUNTIES MOVING EAST AT 20
MPH. THE STORMS WILL LIKELY AFFECT THE COMMUNITIES OF WEST
CAMP...PROGRESS...MULESHOE...SUDAN AND AMHERST IN THE NEXT 45
MINUTES.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55
MPH...HALF INCH DIAMETER HAIL AND BRIEF HEAVY DOWNPOURS. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, Sep 26, 3:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
402 PM CDT WED SEP 26 2007

TXZ027-028-262200-
BAILEY TX-LAMB TX-
402 PM CDT WED SEP 26 2007

...STRONG THUNDERSTORMS CONTINUE ACROSS LAMB AND BAILEY COUNTIES...

AT 401 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORMS DEVELOPING OVER BAILEY AND LAMB
COUNTIES MOVING EAST AT 25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF BUT STRONG WIND
GUSTS UP TO 55 MPH...HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS.
IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW

The radar

The Lubbock radar (KLBB), 54 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lamb

When
September 26, 3:30 PM CST to 3:40 PM CST
Where
Lamb County, 2 mi S of Littlefield to 5 mi SE of Littlefield
Measured
1 in hail
Crop damage
$100,000
Reported by
Newspaper
Coordinates
33.891, -102.320

Newspaper articles reported that hail damaged cotton crops across southeastern Lamb County during the afternoon hours of the 26th. At least 400 acres of cotton were beaten up south of Littlefield. Reports indicated that many leaves were stripped from the cotton plants by hail estimated up to one inch in diameter. In addition to hail, strong winds accompanied the storm, and were sufficient to break small tree limbs at a farmstead south of Littlefield.

Hail, Hockley

When
September 26, 3:40 PM CST to 3:55 PM CST
Where
Hockley County, 2 mi NW of Anton to 3 mi S of Anton
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
33.840, -102.195

A severe thunderstorm produced large hail that damaged property and cotton crops in the Anton vicinity during the afternoon hours of the 26th. Hail initially caused minor damage to crops northwest of Anton, but more intense damage south of the city was noted by farmers quoted in newspaper articles, where up to seventy-five percent of the crops were heavily damaged. In addition, hailstones up to the size of golf balls reportedly broke windows at a Hockley County maintenance barn just south of Anton. Measurements from the Texas Tech University West Texas Mesonet indicate that the hail also was periodically associated with severe wind gusts.

Thunderstorm Wind, Hockley

When
September 26, 3:50 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

The Texas Tech University West Texas Mesonet site near Anton recorded a 58 mph wind gust as a severe thunderstorm impacted northeastern Hockley County. No damage was reported.

Thunderstorm Wind, Lubbock

When
September 26, 4:30 PM CST to 4:57 PM CST
Where
Lubbock County, (Ree)reese Afb Lubbo to (Lbb)lubbock Intl Ar
Measured
55 kt (63 mph) measured gust
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
33.600, -102.050

A severe thunderstorm impacted the Lubbock vicinity with damaging winds and large hail during the late afternoon hours of the 26th. Severe wind gusts that peaked as high as 62 mph were recorded by the Texas Tech University West Texas Mesonet site at Reese Center between 16:30 and 16:40 CST. The winds then spread east-northeast over the northwestern half of the city. A peak gust of 63 mph was measured by the Automated Surface Observing System at the Lubbock Preston Smith International Airport at 16:57 CST.

The winds downed several trees, power lines and poles, and numerous large tree limbs across the northwestern portion of the city. A utility pole fell onto a car on the northern stretch of Loop 289. Windows were additionally blown out of a business on Avenue Q. More than 3,500 homes and businesses were without electrical service for approximately three hours. Despite the damages, no injuries were reported.

Flash Flood, Lubbock

When
September 26, 4:40 PM CST to 6:00 PM CST
Where
Lubbock County, 7 mi NW of Lubbock to Lubbock
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.652, -101.936

Local newspapers and law enforcement officials reported that very heavy rainfall resulted in flash flooding in rural areas northwest of Lubbock. News articles also indicated that numerous vehicles became stranded in high water flowing through city streets. The Lubbock County Sheriff's Office reported that a motorist escaped her car moments before it was swept away from a rural roadway in northwest Lubbock County. No injuries were reported.

Hail, Lubbock

When
September 26, 4:50 PM CST to 5:04 PM CST
Where
Lubbock County, 4 mi E of (Ree)reese Afb Lubbo to 4 mi SW of Lubbock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.600, -101.981

A severe thunderstorm impacted the Lubbock vicinity with damaging winds and large hail. Nickel size hail was initially reported in northwest Lubbock at 16:50 CST. Storm spotters continued to report nickel size hail along a swath to near 62nd Street and Indiana through 17:04 CST. No damage from the hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59442, 59439, 59435, 59437, 59438, 59436.